Incidences of Serious Infections and Tuberculosis among Patients Receiving Anti-Tumor Necrosis Factor-alpha Therapy
- Yoo, In Kyung; Choung, Rok Seon; Hyun, Jong Jin; Kim, Seung Young; Jung, Sung Woo; Koo, Ja Seol; Lee, Sang Woo; Choi, Jai Hyun; Kim, Ho; Lee, Hong Sik; Keum, Bora; Kim, Eun Sun; Jeen, Yoon Tae
- Issue Date
- YONSEI UNIV COLL MEDICINE
- Tumor necrosis factor-alpha; tuberculosis; infection
- YONSEI MEDICAL JOURNAL, v.55, no.2, pp.442 - 448
- Journal Title
- YONSEI MEDICAL JOURNAL
- Start Page
- End Page
- Purpose: Anti-tumor necrosis factor-alpha (TNF-alpha) medications represent a major advancement in the management of chronic inflammatory diseases. However, these agents are associated with increased risks of tuberculosis (TB) and other serious infections. The aim of this study was to evaluate the incidences of such disease among tertiary hospitals in Korea. Materials and Methods: We retrospectively studied patients who received anti-TNF-alpha therapy; we reviewed serious infections including TB that developed within 6 months after initiation of anti-TNF-alpha therapy. Data concerning patient demographics, types of anti-TNF-alpha agents, concomitant immunosuppressive drugs use, and infection details were collected. Results: A total 175 patients treated with infliximab (n=72) or adalimumab (n=103) with the following conditions were enrolled: Crohn's disease, 34 (19.4%); ulcerative colitis, 20 (11.4%); ankylosing spondylitis, 82 (46.9%); and rheumatoid arthritis, 39 (22.2%). There were 18 cases (6.0%) of serious infections. The most common site of serious infection was the intra-abdomen (n=6), followed by TB (n=3), skin and soft tissue (n=3), bone and joints (n=2), ocular neurons (n=2), lower respiratory tract (n=1), and urinary tract (n=1). Of the 175 patients, only 3 cases showed development of TB. Furthermore, of all those who developed TB, none had taken anti-TB chemoprophylaxis prior to treatment with an anti-TNF agent due to negative screening results. Conclusion: Serious infections with anti-TNF-alpha therapy were uncommon among tertiary hospitals in Korea; TB was the second most frequent infection. Nevertheless, there were no TB reactivations after anti-TB chemoprophylaxis. Accordingly, physicians should be aware of TB in subjects undergoing anti-TNF-alpha therapy, especially in countries with a high prevalence of TB.
- Files in This Item
- There are no files associated with this item.
- Appears in
- 2. Clinical Science > Department of Gastroenterology and Hepatology > 1. Journal Articles
Items in ScholarWorks are protected by copyright, with all rights reserved, unless otherwise indicated.